Can A Pain Patch Cause You To Have Stomach Problems?

Question

Asked by confused2345

Can A Pain Patch Cause You To Have Stomach Problems?

I have been on a fentanyl pain patch for over three years. It has worked great for the herniated disk in my upper spine, but now I am having stomach problems. It started with almost ulcer type pain whenever I would eat, high up in the stomach, then severe cramping. Had an upper GI, colonoscopy, nothing really showed up, except a very inflamed stomach lining. So they started me on prilosec, didnt really work, and now on kapedex. The severe stomach pain, is not so severe, but still there and now I have super bad cramps about 30 minutes after I eat. I have lost almost 85 lbs the past year and half, and I still am hurting so bad, I just cant eat. My primary dr doesnt really think this is from the pain patch, my internist says its has to be. I just know I am sick of not being able to eat and hurting so bad. Any ideas? Sometimes its so bad, I just sit and cry for 2-3 hours till it passes. Nothing seems to ease the pain except for Vicodin. My internest tells me Vicodin shouldnt help stomach pains, but it does. My husband is pulling his hair out, but I just cant help it. I'm not that sensitive to pain but this is really really bad. Could some of this be a reaction to the stomach medication? And where do I go from here?

Answer

I know it seems odd that a pain patch could cause gastrointestinal problems since the medication doesn't go through your stomach, but apparently it can. Abdominal pain, dyspepsia and diarrhea are all listed as common reactions to the fentanyl patch and billiary spasms (involving the bile duct system) is listed as a serious reaction.

You might consider seeing a gastroenterologist to make sure there's not another cause for your stomach problems (like celiac disease or Crohn's disease). If everything else can be ruled out, you'll need to talk to your doctor about trying some other pain relief options so you can stop the fentanyl patch for a while to see if that is the problem.

Answered by Karen Lee Richards